Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

February 8, 2021Butler County, Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this special weather statement at Feb 8, 2021, 1:13 AM CST for Butler County, Harvey County, Sedgwick County, Kansas. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2021, 1:13 AM CST (07:13 UTC)
Expired
Feb 8, 2021, 2:45 AM CST
In force
92 min
Issued by
NWS Wichita, KS

Counties Butler County, KS, Harvey County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 15 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS83 KICT 080713
SPSICT

Special Weather Statement
National Weather Service Wichita KS
113 AM CST Mon Feb 8 2021

KSZ067>069-082-083-080845-
Reno-Butler-Harvey-Sedgwick-Kingman-
113 AM CST Mon Feb 8 2021

...FREEZING DRIZZLE WILL AFFECT RENO...SEDGWICK...HARVEY...BUTLER 
AND KINGMAN COUNTIES...

At 110 AM CST, an area of steady freezing drizzle continued to 
expand northward across south central Kansas including metro Wichita.

The freezing drizzle will quickly coat roadways with a thin layer of 
ice that may be undetectable. Please use extreme caution, especially 
on bridges, overpasses and around curves. Allow plenty of stopping 
distance and avoid braking suddenly. Travel will remain slick and 
hazardous overnight and through the morning.

Locations impacted include...
Wichita, Hutchinson, Derby, Newton, El Dorado, Andover, Haysville,
Augusta, Park City, Valley Center, Bel Aire, Goddard, Rose Hill,
Maize, Kingman, Cheney, Halstead, North Newton, Douglass and
Sedgwick.

LAT...LON 3762 9813 3818 9779 3798 9667 3751 9685
TIME...MOT...LOC 0710Z 201DEG 9KT 3793 9796 3755 9691 

$$

DARMOFAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Feb 7, 11:43 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 7, 11:43 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1143 PM CST Sun Feb 7 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 205 PM CST Sun Feb 7 2021

Broad upper troughing continues to encompass the entire CONUS with a
strong jet stretching from the Northern Intermountain into the Mid
Mississippi Valley. At the surface, surface high stretches from the
Northern Plains into the Missouri Valley with a Polar airmass
remaining in place for areas generally north of the Red River.

Main concern for this forecast package will be freezing drizzle
potential tonight through Mon morning.

Models remain consistent in backing mid/upper flow slightly this
evening into Mon. This will result in isentropic upglide quickly
increasing in the 280-285K layer this evening and especially early
Mon morning. Looking at forecast soundings, for areas south of
Highway 50, most of the saturated layer stays above -10c, with
the exception of right near the surface. So while we will probably
see some flurries, feel the predominant precip type will be
freezing drizzle with a good chance it will cause significant
travel hazards for the morning commute. The main challenge will be
how far north drizzle stays the main precip type as opposed to
flurries. Highest confidence in widespread freezing drizzle will
be for areas generally along and south of Highway 400. Freezing
drizzle and flurries will shift east late Mon morning into the
afternoon hours.

Subsidence will overspread the region for Mon night into Tue which
will shut precip chances off. However, very cold dome of Arctic air
will remain over the region.

.LONG TERM...(Wednesday through Sunday)
Issued at 205 PM CST Sun Feb 7 2021

Both GFS and ECMWF are forecasting a weak upper impulse to track
out of the Desert Southwest and across TX Wed night into Thu. Warm
advection ahead of this feature will bring wintry precip Tue night
through Wed across the Mid Mississippi and Ohio Valley, with the
bulk of this staying east of the area.  At the same time Polar
upper low will retrograde back to the southwest over south central
Canada. This will allow for another reinforcing surge of Arctic
air for the Wed night through Thu time frame and may also bring
another round of light wintry precip.

Confidence remains very high in the current Polar airmass
remaining through next weekend. There are parts of central KS that
will likely not get above 20 degrees during the Wed-Sun time
frame. While dangerous wind chills will be in place to start the
work week, they will get even more severe for the Thu-Sat time
frame with the second shot of Arctic air. Some locations across
central KS will likely see wind chills approach -20 degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CST Sun Feb 7 2021

Widespread IFR and LIFR will persist through the overnight and
early morning hours with periods of freezing drizzle, possibly
mixing with snow at times across south central and southeast
Kansas while very light snow and snow flurries remain the dominate
preciptation type acros central Kansas. Although precipitation
amounts are expected to remain very light, temperatures hovering
in the teens and single digits will allow for a light glaze in
many locations. Breezy east to northeast winds will also persist
across the area as we remain on the fringe of the arctic airmass.
Flight categories may begin to improve slightly on Monday
afternoon as a persistent area of lift gradually moves away from
the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    14  21   9  20 /  20  20   0   0
Hutchinson      12  17   5  17 /  20  20   0   0
Newton          12  19   6  17 /  20  30   0   0
ElDorado        13  21   8  20 /  20  30  10   0
Winfield-KWLD   20  24  12  24 /  20  20  10   0
Russell          4  14   2  11 /  20  20   0   0
Great Bend       8  15   4  12 /  20  20   0   0
Salina           6  16   2  15 /  20  30   0   0
McPherson       11  17   4  16 /  20  30   0   0
Coffeyville     22  31  14  26 /  20  20  10   0
Chanute         17  25  11  24 /  20  20  10   0
Iola            14  22   9  23 /  20  20  10   0
Parsons-KPPF    20  29  13  25 /  20  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Monday for KSZ067>072-082-
083-091>096-098>100.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Feb 7, 2:44 PM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
244 PM CST Sun Feb 7 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
244 PM CST Sun Feb 7 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Freezing drizzle will increase in coverage tonight into early Monday
morning across south central and southeast Kansas and will affect
the morning commute. Expect a glaze of ice on roadways creating
slick driving conditions.

Wind chills late tonight will range from zero to 10 below across
central and portions of south central Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Freezing drizzle will affect south central and southeast Kansas
Monday morning and is expected to affect the Morning commute. Expect
a glaze of ice on roadways creating slick driving conditions.

Wind chills Monday morning will range from zero to 10 below across
central and portions of south central Kansas.

Periodic chances for light snow or flurries and bitter cold
temperatures and wind chills will prevail across the area through
the end of the week and into next weekend. The best chances for
light snow and the lowest temperatures and wind chills are expected
Thursday through early Saturday. Dangerously low wind chills on
Friday and Saturday mornings could range from 10 below to 20 below
zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Feb 8, 1:13 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
113 AM CST Mon Feb 8 2021

KSZ067>069-082-083-080845-
Reno-Butler-Harvey-Sedgwick-Kingman-
113 AM CST Mon Feb 8 2021

...FREEZING DRIZZLE WILL AFFECT RENO...SEDGWICK...HARVEY...BUTLER
AND KINGMAN COUNTIES...

At 110 AM CST, an area of steady freezing drizzle continued to
expand northward across south central Kansas including metro Wichita.

The freezing drizzle will quickly coat roadways with a thin layer of
ice that may be undetectable. Please use extreme caution, especially
on bridges, overpasses and around curves. Allow plenty of stopping
distance and avoid braking suddenly. Travel will remain slick and
hazardous overnight and through the morning.

Locations impacted include...
Wichita, Hutchinson, Derby, Newton, El Dorado, Andover, Haysville,
Augusta, Park City, Valley Center, Bel Aire, Goddard, Rose Hill,
Maize, Kingman, Cheney, Halstead, North Newton, Douglass and
Sedgwick.

LAT...LON 3762 9813 3818 9779 3798 9667 3751 9685
TIME...MOT...LOC 0710Z 201DEG 9KT 3793 9796 3755 9691

DARMOFAL

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.